Wyoming, 2007

Winter Storm in Wyoming, March 28 to 29, 2007

March 28 to 29, 2007 · NWS CYS · 7 events in 7 counties and zones

A winter storm system brought snow and strong winds to much of southeast Wyoming producing near blizzard conditions at times. One to 2 feet of snow was reported over the mountains, with drifts in excess of 6 feet also reported at a few locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A winter storm system brought snow and strong winds to much of southeast Wyoming producing near blizzard conditions at times. One to 2 feet of snow was reported over the mountains, with drifts in excess of 6 feet also reported at a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 27, 2:16 PM MST, 10 hours 59 minutes earlier.

Area forecast discussion, Mar 27, 2:16 PM MST, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT TUE MAR 27 2007

.SHORT TERM...THROUGH WED NIGHT...THE BIG STORY IS THE WEATHER
ASSOCIATED WITH THE POTENT UPPER CUTOFF LOW THAT WILL IMPACT WY
WED AND WED NIGHT. THE CUTOFF WILL MOVE OVER UT TONIGHT...THEN
MODELS DIVERGE SOMEWHAT ON THE SOLUTION. NAM IS STRONGER THAN THE
GFS IS WITH THE CUTOFF LOW...THUS UNCERTAINTY EXISTS REGARDING THE
STRENGTH OF THE CUTOFF. MODELS ARE CLOSER ON THE MOVEMENT OF THE
CUTOFF AND PROG THE CENTER OF IT TO BE OVER EAST CENTRAL WYOMING
BY LATE WED NIGHT. AN ELONGATED SURFACE LOW WILL EXTEND FROM
SOUTHERN MT SOUTHWARD OVER CO BY LATE TONIGHT...WITH MODELS
DIFFERING ON THE CENTER OF THE LOW PRESSURE SYSTEM. THE LOW SHOULD
BE LOCATED OVER THE WESTERN NEB PANHANDLE BY LATE WED...THEN THE
GFS IS QUICKER THAN THE NAM IN KICKING THE LOW NORTHEASTWARD OVER
THE GREAT PLAINS WED NIGHT. AT THIS POINT AM INCLINED TO FORECAST
CONSERVATIVELY AND STAY IN CLOSE COLLABORATION WITH NEIGHBORING
NWS OFFICES. WILL MENTION A CHANCE OF SHOWERS WITH A FEW
THUNDERSTORMS TONIGHT AS MOISTURE AND DYNAMICS INCREASE AHEAD OF
THE ADVANCING LOW. A PACIFIC COLD FRONT WILL MOVE INTO THE WESTERN
HALF OF THE FORECAST AREA TONIGHT. TEMPERATURES TONIGHT WILL BE
WELL ABOVE NORMAL. WITH THE LOW LEVEL MOISTURE IN PLACE EAST OF
THE MOUNTAINS ALONG WITH VIGOROUS SURFACE BASED UPSLOPE
FLOW...WILL MENTION FOG LATE TONIGHT AND WED MORNING PRIMARILY
FROM THE LARAMIE RANGE EASTWARD. WILL CARRY RELATIVELY HIGH POPS
WED FOR SHOWERS...WITH MAINLY AFTERNOON THUNDERSTORMS IN THE
WESTERN NEB PANHANDLE. WED WILL BE COOLER WITH WINDY AREAS. AREAS
OF THE WESTERN NEB PANHANDLE MAY APPROACH WIND ADVISORY CRITERIA
BUT AT THIS POINT IT LOOKS PRETTY MARGINAL. WILL CONTINUE THE
WINTER STORM WATCH STARTING WEDNESDAY EVENING FOR THE WESTERN HALF
OF THE FORECAST AREA. TEMPS WED NIGHT WILL BE COLDER AND SHOULD BE
CLOSER TO NORMAL.

.LONG TERM...THURSDAY THROUGH TUESDAY...GFS IS COMING MORE IN LINE
WITH THE ECMWF HOWEVER BY 00Z FRI THE GFS HAS THE UPPER LOW OVER
WY...WHEREAS THE ECMWF HAS THE UPPER LOW CENTERED OVER WRN CO.
AGREE WITH HPC THAT ECMWF HAS BETTER PLACEMENT.  VERY MOIST UPSLOPE
FLOW COMBINED WITH PVA THUR...WILL RESULT IN A CHANCE OF SNOW ACROSS
THE ENTIRE CWA.  THE SNOW MAY MIX WITH OR CHANGE TO RAIN EAST OF THE
LARAMIE RANGE THURSDAY AFTERNOON.  WILL KEEP WINTER STORM WATCH IN
PLACE FOR THE LARAMIE RANGE AND WEST THROUGH 00Z FRI.  UP TO 20
INCHES OF SNOW IS POSSIBLE IN THE MOUNTAINS BY THURSDAY EVENING.  BY
12Z FRI...BOTH MODELS HAVE THE UPPER LOW OVER SE WY.  WILL CONTINUE
WITH A CHANCE OF SNOW ACROSS THE CWA FRI...RAIN EAST OF THE LARAMIE
RANGE IN THE AFTERNOON.  ON SAT...THE UPPER LOW WILL MOVE ACROSS THE
PLAINS AND INTO THE MIDWEST.  THIS WILL RESULT IN NW FLOW ALOFT OVER
THE CWA AND DOWNSLOPE WINDS AT THE SURFACE...LEADING TO DRY AND
WARMER CONDITIONS.  DRY CONDITIONS WILL CONTINUE SUNDAY THROUGH
TUESDAY AS WESTERLY FLOW OCCURS ALOFT WITH DOWNSLOPE WINDS AT THE
SURFACE.  THE ONLY EXCEPTION IS AN UPPER TROUGH WHICH MAY SWING
THROUGH THE AREA SUNDAY NIGHT.  THIS FEATURE WILL NEED TO BE WATCHED
FOR POSSIBLE MENTION OF SHOWERS SUNDAY NIGHT INTO EARLY MON
MORNING.  HIGH TEMPERATURES WILL BE AROUND 10 DEGREES BELOW NORMAL
THURSDAY...AROUND NORMAL FRIDAY...THEN 5 TO 10 DEGREES ABOVE NORMAL
FOR SATURDAY THROUGH TUESDAY.

&&

.AVIATION...VFR CEILINGS AND VISIBILITIES WILL LOWER TO MVFR AND
IFR CATEGORIES OVERNIGHT TONIGHT FROM THE LARAMIE RANGE EASTWARD
AS FOG IS EXPECTED TO REFORM. AREAS OF STRONG AND GUSTY SURFACE
WINDS WILL OCCUR UNTIL 01Z WITH A STRONG SURFACE PRESSURE
GRADIENT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM 6 PM WEDNESDAY TO 6 PM THURSDAY FOR
     WYZ059-WYZ061-WYZ062-WYZ063-WYZ064-WYZ065-WYZ066.
NE...NONE.

&&

SHORT TERM/AVIATION...JR
LONG TERM....KMD
Hazardous weather outlook, Mar 27, 1:00 PM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT TUE MAR 27 2007

WYZ063-281615-
SNOWY RANGE-
200 PM MDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ALONG WITH SCATTERED SHOWERS AND A FEW
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. BRIEF WIND GUSTS TO 45
MPH WILL BE POSSIBLE NEAR THE THUNDERSTORMS. RAIN AND SNOW SHOWERS
WILL BECOME MORE NUMEROUS TOWARDS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WATCH IN EFFECT WEDNESDAY NIGHT THROUGH THURSDAY
AFTERNOON. HEAVY SNOW WILL SPREAD ACROSS THE MOUNTAINS WEDNESDAY
AFTERNOON..WITH SIGNIFICANT ACCUMULATION POSSIBLE BY FRIDAY. ONE
TO TWO FEET OF SNOW IS POSSIBLE IN THE HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061-062-064-065-281615-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-NORTH LARAMIE RANGE-
LARAMIE VALLEY-
200 PM MDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY...
WITH GUSTY WINDS AND SMALL HAIL POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WATCH IS IN EFFECT WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON. HEAVY SNOW WILL SPREAD ACROSS THE AREA
WEDNESDAY AFTERNOON..WITH SIGNIFICANT ACCUMULATION POSSIBLE BY
FRIDAY. ONE TO TWO FEET OF SNOW IS POSSIBLE IN THE HIGHER
MOUNTAINS...WITH UP TO A FOOT IN THE LOWER ELEVATIONS OF
CARBON...ALBANY...AND CONVERSE COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ060-067-068-070-281615-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-PLATTE-GOSHEN-PINE BLUFFS-
200 PM MDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY...
SOME WITH GUSTY WINDS TO 50 MPH AND SMALL HAIL...ESPECIALLY
TOWARDS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW CLOUDS AND FOG WILL AFFECT THE REGION ON WEDNESDAY...WITH A
FEW EMBEDDED WEAK THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ066-069-281615-
LARAMIE RANGE-CHEYENNE FOOTHILLS-
200 PM MDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT THROUGH 4 PM THIS AFTERNOON FOR
THE SOUTHERN LARAMIE RANGE. VISIBILITIES WILL BE SEVERELY LIMITED
DUE TO LOW CLOUDS AND FOG.

WINDY CONDITIONS ALONG WITH SCATTERED SHOWERS AND A FEW SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. BRIEF WIND GUSTS TO 45
MPH WILL BE POSSIBLE NEAR THE THUNDERSTORMS. RAIN AND SNOW SHOWERS
WILL BECOME MORE NUMEROUS TOWARDS EVENING

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WATCH IS IN EFFECT FOR THE LARAMIE RANGE WEDNESDAY
NIGHT THROUGH THURSDAY AFTERNOON. HEAVY SNOW WILL SPREAD ACROSS
THE MOUNTAINS WEDNESDAY AFTERNOON..WITH SIGNIFICANT ACCUMULATION
POSSIBLE BY FRIDAY. ONE TO TWO FEET OF SNOW IS POSSIBLE IN THE
HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JR

In the hours before

Local storm report, Mar 27, 8:46 PM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
946 PM MDT TUE MAR 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             GLENROCK                42.86N 105.86W
03/27/2007  M0.50 INCH       CONVERSE           WY   TRAINED SPOTTER

            ONE QUARTER INCH TO ONE HALF INCH DIAMETER HAIL REPORTED.

&&

MWEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Converse

When
March 28, 1:15 AM MST to March 29, 5:00 PM MST
Where
Converse forecast zone
Reported by
Law Enforcement
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Snowfall amounts from 4 to 8 inches reported with unofficial amount near 12 inches. Visibilities occasionally less than 1/4 mile due to blowing snow with drifts in excess of 6 feet.

Winter Storm, Southwest Carbon

When
March 28, 1:15 AM MST to March 29, 5:00 PM MST
Where
Southwest Carbon forecast zone
Reported by
Law Enforcement

Estimated 12 inches of snowfall in Rawlins with higher amounts over higher terrain.

Winter Storm, North Carbon

When
March 28, 1:15 AM MST to March 29, 5:00 PM MST
Where
North Carbon forecast zone
Reported by
Public

Estimated 7 to 10 inches of snowfall with higher amounts over higher terrain.

Winter Storm, Snowy Range

When
March 28, 1:15 AM MST to March 29, 5:00 PM MST
Where
Snowy Range forecast zone
Reported by
COOP Observer

Estimated 12 to 24 inches of snowfall reported over the Snowy and Sierra Madre ranges.

Winter Storm, Laramie Valley

When
March 28, 1:15 AM MST to March 29, 5:00 PM MST
Where
Laramie Valley forecast zone
Reported by
Law Enforcement

Snowfall amounts from 6 to 7 inches reported in Laramie with considerable blowing and drifting snow.

Winter Storm, Laramie Range

When
March 28, 1:15 AM MST to March 29, 5:00 PM MST
Where
Laramie Range forecast zone
Reported by
COOP Observer

Snowfall amounts from 6 to 9 inches reported with considerable blowing and drifting snow.

Winter Storm, Niobrara

When
March 29, 2:30 AM MST to 5:00 PM MST
Where
Niobrara forecast zone
Reported by
Law Enforcement
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Snowfall amounts from 4 to 6 inches reported with considerable blowing and drifting snow. Visibilities occasionally less than 1/4 mile due to blowing snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15370, 15379, 15380, 15381, 15390, 15396, 15374.